Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at May 28, 2024, 2:59 PM EDT for 5 counties in Michigan. It took effect at May 29, 2024, 12:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2024, 2:59 PM EDT (18:59 UTC)
- In effect from
- May 29, 2024, 12:00 PM EDT
- Expired
- May 29, 2024, 10:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WHUS43 KGRR 281859 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 259 PM EDT Tue May 28 2024 MIZ064-071-290300- /O.NEW.KGRR.BH.S.0003.240529T1600Z-240530T0200Z/ Allegan-Van Buren- 259 PM EDT Tue May 28 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
623 WHUS43 KGRR 290934 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 534 AM EDT Wed May 29 2024 MIZ064-071-291745- /O.CON.KGRR.BH.S.0003.240529T1600Z-240530T0200Z/ Allegan-Van Buren- 534 AM EDT Wed May 29 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...From noon EDT today through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
759 WHUS43 KGRR 291413 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1013 AM EDT Wed May 29 2024 MIZ064-071-292215- /O.CON.KGRR.BH.S.0003.240529T1600Z-240530T0200Z/ Allegan-Van Buren- 1013 AM EDT Wed May 29 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
629 WHUS43 KGRR 291902 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 302 PM EDT Wed May 29 2024 MIZ064-071-300200- /O.CON.KGRR.BH.S.0003.000000T0000Z-240530T0200Z/ Allegan-Van Buren- 302 PM EDT Wed May 29 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
754 WHUS43 KGRR 292209 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 609 PM EDT Wed May 29 2024 MIZ043-050-056-300200- /O.EXA.KGRR.BH.S.0003.000000T0000Z-240530T0200Z/ Oceana-Muskegon-Ottawa- 609 PM EDT Wed May 29 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Oceana, Muskegon and Ottawa counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ064-071-300200- /O.CON.KGRR.BH.S.0003.000000T0000Z-240530T0200Z/ Allegan-Van Buren- 609 PM EDT Wed May 29 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
887 WHUS43 KGRR 300203 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1003 PM EDT Wed May 29 2024 MIZ043-050-056-064-071-300315- /O.EXP.KGRR.BH.S.0003.000000T0000Z-240530T0200Z/ Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1003 PM EDT Wed May 29 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM EDT THIS EVENING... Waves heights continue to fall this evening as winds become light. Therefore the Beach Hazards Statement will be allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 28, 2:58 PM EDT, 1 minute earlier. Its key messages:
- Risk for Showers/Thunderstorms Tonight
- Some Frost Possible North Wednesday Night
- Dry Thursday and Friday
- Periodic chances for rain Saturday through Tuesday
Area forecast discussion, May 28, 2:58 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 PM EDT Tue May 28 2024
.KEY MESSAGES...
- Risk for Showers/Thunderstorms Tonight
- Some Frost Possible North Wednesday Night
- Dry Thursday and Friday
- Periodic chances for rain Saturday through Tuesday
&&
.DISCUSSION...
Issued at 244 PM EDT Tue May 28 2024
- Risk for Showers/Thunderstorms Tonight
An approaching mid level cold pool in WI combined with surface
heating has destabilized the atmosphere over the CWA. SB CAPE
values were generally 1000-1500 J/kg. Effective deep layer shear
is weak. Thus we have been seeing scattered thunderstorms
developing. Due to the weaker deep layer shear the storms will be
pulse in nature. Small hail and cloud to ground lightning strikes
are the main forecast hazard. Locally heavy rain is possible as
these cells will be relatively slow moving. Low level convergence
is favoring areas east of US-131 for the greatest storm risk. We
did trend the forecast towards featuring a greater potential for
showers and thunderstorms for the remainder of the afternoon and
into the night. The cold pool does not arrive until tonight to
that will likely keep the risk for storms into the night.
- Some Frost Possible North Wednesday Night
A large area of high pressure will become centered just west of the
CWA Wednesday night. Northerly winds out ahead of this system will
advect down a cooler than normal airmass leading into the night.
With subsidence prevailing through a deep layer, any diurnal cloud
cover will scatter out during the evening. With a weakening
pressure gradient and decreasing mixing, the winds will diminish as
well. Thus we will see a good radiational cooling night. Ensemble
guidance from the various models are coming into decent agreement
showing lows dropping into the upper 30s for north parts of the CWA.
For now we will feature patchy frost and not go with a headline.
- Dry Thursday and Friday
Confidence remains high that we will see a couple of dry and sunny
days with moderating temperatures for Thursday and Friday. The upper
ridge axis over the Rockies today will slowly build to the east to
be over the area by Friday afternoon. Strong subsidence with this
ridge, and drier air advecting in from the NE initially will ensure
the dry and mostly clear skies. 850 mb temperatures in the upper
single digits C Thursday, and lower teens C Friday, will support max
temps around 70 on Thursday, and well into the 70s for Friday.
- Periodic chances for rain Saturday through Tuesday
Confidence is also becoming high that we will see our next chance of
rain arrive on Saturday, with periodic rain chances then through the
end of the period next Tuesday.
The models and their ensemble means are all showing the upper ridge
responsible for our nice days Thursday and Friday will be flattened
out by a strong upper jet expected to traverse across Southern
Canada. This will result in a zonal flow starting Saturday and
lingering through the end of the period.
The leading short wave that will help to flatten the upper ridge
will be our first chance of rain on Saturday. The wave will be just
strong enough, and there will be just enough moisture advecting in
from the south, to bring a decent chance of some mainly rain
showers. These could be enhanced a bit by diurnal heating.
Instability is pretty much lacking that a thunder threat looks
minimal.
With the decent wave coming through Saturday, there will be a decent
short wave ridge building in over the area for Sunday. This should
be strong enough to keep most locations dry on Sunday. The blend
continues to kick out some 20 pops for Sunday, which looks to be
mainly a pop up afternoon shower.
Beyond Sunday, timing of individual short waves and chances of rain
will be difficult to pin down. The flow will remain zonal, with
short waves continuing to move through at times. Chances are that it
will remain more dry than wet from Monday and Tuesday. Each day does
have a legit chance of rain. The best chance of rain right now looks
to move in late Tuesday with a more pronounced wave forecast to
approach the area.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 150 PM EDT Tue May 28 2024
VFR conditions are dominating across our terminals this afternoon,
with some patches of some clouds around 2500-3000 ft agl. It seems
that these are likely diurnal cumulus that are filling in the
breaks in the other clouds from today. A few showers are starting
to pop, with a storm not out of the question. We will stick with
VCSH for now, and amend if it looks more likely a storm will
directly impact a terminal.
The diurnal showers/storms will diminish toward sunset. Then
overnight, another wave will be rotating just south of the area. A
few more showers are forecast to develop, with a better
concentration to the south closer to the wave. We have gone with
prevailing showers across the south with some MVFR to accompany
it. This should last until around 12z or so.
There may be another pop up shower tomorrow afternoon, with clouds
holding in. The southern areas may keep MVFR until close to the
end of the period.
&&
.MARINE...
Issued at 244 PM EDT Tue May 28 2024
Northerly flow will be on the increase through tomorrow leading to
hazardous conditions developing in the nearshore waters and
several surf zones. We will go ahead and issue headlines for parts
of the region based on the forecast of increasing winds and waves.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Wednesday afternoon through
Wednesday evening for MIZ064-071.
MARINE...Small Craft Advisory from 5 AM to 11 PM EDT Wednesday for
LMZ844>848.
&&
DISCUSSION...MJS/NJJ
AVIATION...NJJ
MARINE...MJSHazardous weather outlook, May 28, 5:00 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 500 AM EDT Tue May 28 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 500 AM EDT Tue May 28 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible this afternoon and evening, Mainly along and east of the US 127 corridor. Small hail is possible but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-290900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 500 AM EDT Tue May 28 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions could become hazardous to small craft and swimmers Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:01 PM EDT | Small Craft Advisory | GRR | 32 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.